Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 26, NWS Midland/Odessa, TX

May 19, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 19, 2010, 3:01 AM MDT for Eddy County, New Mexico. It took effect at May 19, 2010, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2010, 3:01 AM MDT (09:01 UTC)
In effect from
May 19, 2010, 10:00 AM MDT
Expired
May 19, 2010, 6:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS74 KMAF 190901
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CDT WED MAY 19 2010

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS...

.A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE CENTRAL
ROCKIES TO THE WESTERN HIGH PLAINS TODAY. STRONG WESTERLY WINDS
CAN BE EXPECTED AT THE MOUNTAIN TOP LEVEL OF THE GUADALUPE
MOUNTAINS TODAY AS A RESULT.

NMZ027-TXZ258-192000-
/O.NEW.KMAF.HW.W.0026.100519T1600Z-100520T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
301 AM MDT WED MAY 19 2010

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MDT THIS EVENING. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
038 
WWUS74 KMAF 191841
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT WED MAY 19 2010

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS...

.A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE CENTRAL
ROCKIES TO THE WESTERN HIGH PLAINS TODAY. STRONG WESTERLY WINDS
CAN BE EXPECTED AT THE MOUNTAIN TOP LEVEL OF THE GUADALUPE
MOUNTAINS TODAY AS A RESULT.

NMZ027-TXZ258-200000-
/O.CON.KMAF.HW.W.0026.000000T0000Z-100520T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
1241 PM MDT WED MAY 19 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED AT
TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 19, 2:53 AM MDT, 8 minutes earlier.

Area forecast discussion, May 19, 2:53 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT WED MAY 19 2010

.DISCUSSION...
UPPER LEVEL LOW PRESSURE AREA IN THE CENTRAL ROCKIES WILL MOVE
ONTO THE HIGH PLAINS TODAY WITH GOOD WESTERLY PUSH THROUGH THE
COLUMN ACROSS THE FORECAST AREA. WILL GO WITH A HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS TODAY AS PASSAGE OF SYSTEM TO THE
NORTH WILL YIELD 30 KNOTS OF 700 MILLIBAR FLOW. THE LOW LEVEL
MOISTURE WILL SCOUR OUT FROM WEST TO EAST IN A WESTERLY DOWNSLOPE
LOW LEVEL FLOW. THE COMBINATION OF THE DOWNSLOPE FLOW WITH DECENT
SUNSHINE AND FORECASTED 850 MILLIBAR TEMPERATURES SHOULD YIELD HIGH
TEMPERATURES ABOVE NORMAL TODAY. WEAK COLD FRONT WILL ATTEMPT A RUN
WEDNESDAY NIGHT AND THURSDAY BUT LITTLE TO NO COOLING IS SEEN
ON THE MODEL FORECAST WITH HIGH TEMPERATURES THURSDAY EXPECTED TO
BE VERY SIMILAR TO TODAY.

THE FORECAST FOR FRIDAY THROUGH THE REMAINDER OF THE EXTENDED
FORECAST WILL FEATURE A MEAN TROUGH ACROSS THE WESTERN HALF
OF THE NATION WITH A SOUTHWESTERLY FLOW ALOFT REGIME FIRMLY
IN PLACE. THE BACKED NATURE OF THE PROGGED 700 MILLIBAR FLOW
SUGGESTS THAT MOST DAYS THE DRYLINE WILL GET NO FURTHER EAST
THEN THE EASTERN NEW NEW MEXICO/ WEST TEXAS BORDER. WITH MOISTURE
IN PLACE EAST OF THE LINE AND INTENSE DAILY HEATING WENT WITH AT
LEAST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FROM MAINLY LEA
COUNTY NEW MEXICO EASTWARD INTO THE PERMIAN BASIN. EXTENDED THE
ISOLATED THUNDERSTORM THREAT FURTHER WEST INTO EDDY COUNTY NEW
MEXICO FRIDAY AND NEXT TUESDAY AS THE DRYLINE SHOULD BE FURTHER
WEST (NEAR THE EASTERN SLOPES OF THE MOUNTAINS) ON THOSE DAYS.
WENT WITH ABOVE NORMAL HIGH AND LOW TEMPERATURES THROUGH MUCH OF
THE PACKAGE.

&&

.FIRE WEATHER...
WILL UPGRADE THE FIRE WEATHER WATCH TO A WARNING FOR THE GUADALUPE
MOUNTAINS AND THE VAN HORN HIGHWAY 54 CORRIDOR THIS AFTERNOON
AS AN UPPER LEVEL STORM SYSTEM PASSING BY TO THE NORTH SHOULD
GENERATE SUFFICIENT WIND FIELDS FOR SUSTAINED 20 FOOT 20 MPH WINDS
FOR 3 HOURS. MINIMUM RH/S SHOULD HAVE NO DIFFICULTY REACHING 15
PERCENT OR LESS FOR AT LEAST 3 HOURS AS THE DOWNSLOPE FLOW WILL
SCOUR OUT THE MOISTURE. WILL ADD THE DAVIS MOUNTAINS INTO THE
WARNING AS WELL PER PROGGED GRADIENT. RH RECOVERY TONIGHT WILL BE
POOR WEST OF A MIDLAND FORT STOCKTON TO BOQUILLAS LINE.

MINIMUM RH/S SHOULD DROP BELOW 15 PERCENT ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY BUT 20 FOOT WINDS
SHOULD REMAIN WELL BELOW 20 MPH ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  60  90  63  /  10  10   0   0
CARLSBAD NM                91  56  93  55  /   0   0   0  10
DRYDEN TX                  96  70  95  70  /   0   0   0  10
FORT STOCKTON TX           94  62  94  67  /   0  10   0  10
GUADALUPE PASS TX          85  59  87  66  /   0   0   0   0
HOBBS NM                   89  57  90  61  /   0   0   0   0
MARFA TX                   88  47  89  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    91  58  91  63  /   0  10   0   0
ODESSA TX                  91  60  92  66  /   0  10   0  10
WINK TX                    93  60  94  66  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06/12
Hazardous weather outlook, May 19, 2:07 AM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 AM CDT WED MAY 19 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
307 AM CDT WED MAY 19 2010 /207 AM MDT WED MAY 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM...DRY AND WINDY CONDITIONS WILL BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
CORRIDOR AND THE DAVIS MOUNTAINS TODAY. A RED FLAG WARNING IS IN
EFFECT FOR THESE AREAS THIS AFTERNOON AND EVENING.

STRONG...WEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 60 MPH CAN BE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING
IS IN EFFECT FROM LATE MORNING THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:42 AM MDTRed Flag WarningMAF17 hr

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.